Quitting Heroin: How Long to Detox from Heroin?
The Centers for Disease Control and Prevention collects national data on the overdose death rates for drugs such as heroin. According to their findings, heroin overdose deaths rose by as much as five times from 2010 to 2016. It remains one of the most dangerous drugs of abuse, along with other opioids. Quitting now before the addiction can become even more serious can save you or a loved one from becoming another statistic. Detox is the first hurdle to cross when stopping, but how long to detox from heroin?
We will explore the common heroin withdrawal symptoms as well as how long to detox from heroin before you start feeling yourself again.
How Long to Detox from Heroin
It’s not possible to give an exact time on how long to detox from heroin because it varies depending on each person. A person’s age, severity of addiction, length of addiction and their health can have an impact on how long a detox from heroin takes.
An average detox usually takes about seven days to conclude to a point where a person doesn’t feel overwhelmed by the symptoms anymore. The first signs of withdrawal start as early as 6 hours from the last use. These symptoms persist and then peak around 1 to 3 days from the start of the detox. After roughly five days of detox, the person’s symptoms will begin to diminish.
Protracted heroin withdrawal symptoms, which are generally psychological symptoms, can last for months in some cases due to the damage the drug caused to the person’s reward centers in the brain.
Heroin Withdrawal Symptoms
To better understand what exactly is involved with a heroin detox, the following will examine the various withdrawal symptoms one is expected to get during detox, and when they begin.
- Day 1 and 2 – After around 6 to 12 hours from the last use of heroin, the user will start to feel the first symptoms. They include diarrhea, insomnia, panic attacks, loss of appetite and pain throughout the body.
- Day 3 to 5 – By this stage in the detox, a person is expected to start feeling somewhat better as most of the severe symptoms will begin to fade. Nutrition is especially important at this time to help the person’s body cope with the change and improve their immune system. Symptoms that are expected to still be present during this time include vomiting, abdominal cramps, shivers and nausea.
- Day 6 and up – At this time in the detox process, the person is expected to feel more like themselves again, with the majority of symptoms subsiding. They may still have difficulty sleeping and may also lack a proper appetite. It’s common to still feel anxiety, and some may still feel nauseous.
Heroin Detox Centers
The best way to approach a heroin detox is asking for professional help. At heroin detox centers, a person can not only be monitored for any severe side effects of quitting, but they can be given medications that can greatly minimize discomfort. These medications generally act as opioid replacements; instead of the addict abusing heroin, they are given safe opioids at monitored levels. The possibility for abuse is not there since the person is only given one tablet at a time. Other medications include naltrexone, which is designed to prevent relapse because it blocks excessive use of opioids. For some, making use of a medical detox program is the only way to avoid relapse.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.